Tennessee, 2012Damaging Wind in Tennessee, August 3, 2012
August 3, 2012 · NWS MEG · 1 event in 1 county or zone
A cluster of thunderstorms developed over Missouri and moved southeast into West Tennessee during the early morning hours of August 3, 2012. One storm produced damaging winds in Dyer County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed over Missouri and moved southeast into West Tennessee during the early morning hours of August 3, 2012. One storm produced damaging winds in Dyer County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 3, 3:34 AM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 3, 3:34 AM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
434 AM CDT FRI AUG 3 2012
.DISCUSSION...
NOT A WHOLE LOT OF CHANGE MADE TO THE EARLIER ZONE FORECAST AND
GRIDS FOR TODAY INTO NEXT THURSDAY. DID AMEND EARLIER TO ACCOUNT
FOR THE CLUSTER OF THUNDERSTORMS MOVING SOUTHEASTWARD ACROSS THE
MO BOOTHEEL...NORTHWEST TN AND A SMALL PART OF NORTHEAST AR. THESE
THUNDERSTORMS WILL CONTINUE SOUTHEASTWARD THROUGH EARLY THIS
MORNING AFFECTING MUCH OF WEST TN AND A SMALL PART OF NORTHEAST
MS. A SOUTHWARD MOVING OUTFLOW BOUNDARY DID PRODUCE A WIND GUST FROM
THE NORTH OF 41 MPH AT BLYTHEVILLE AR EARLIER THIS MORNING.
ISSUED A HEAT ADVISORY FOR THIS AFTERNOON FOR MOST OF EASTERN
ARKANSAS AND PART OF NORTHWEST MISSISSIPPI (COAHOMA COUNTY). THIS
REGIONS REMAINS ALONG THE EASTERN PERIPHERY OF A LARGE DOME OF HOT
AIR COVERING THE SOUTHERN PLAINS. HEAT INDEX READINGS ARE FORECAST
TO CLIMB TO BETWEEN 105 AND 107 DEGREES THIS AFTERNOON IN THE HEAT
ADVISORY AREA.
LOTS OF UNCERTAINTY IN WHERE THUNDERSTORMS WILL DEVELOP LATER
TODAY CONSIDERING THE EFFECTS OF THE MESOSCALE CONVECTIVE COMPLEX
MOVING THROUGH THE AREA THIS MORNING. OUTFLOW BOUNDARIES AND
LINGERING CLOUDS WILL ONLY INCREASE THE UNCERTAINTY. KEPT POPS AS
IN THE EARLIER FORECAST FOR TODAY WITH THE HIGHEST POPS TO THE
EAST WHICH IS EMBEDDED MORE IN NORTHWEST FLOW ALOFT AND LESS
AFFECTED BY THE UPPER RIDGE TO THE WEST. A FEW STRONG THUNDERSTORMS
WITH WIND GUSTS TO 45 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN ARE
POSSIBLE WITH THE THUNDERSTORMS THIS MORNING. THINK ENOUGH HOT AIR
WILL PUSH IN FROM THE WEST WHERE HEAT ADVISORY CRITERIA WILL BE
MET AS MENTIONED ABOVE.
HOT WEATHER AND A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH
THE WEEKEND. HEAT ADVISORIES MAY BE NEEDED FOR MUCH OF THE AREA
SATURDAY AND SUNDAY. A COLD FRONT IS FORECAST TO PUSH INTO NORTHERN
AREAS OF THE MIDSOUTH BY LATE SUNDAY HELPING TO INCREASE THE CHANCE
FOR SHOWERS AND THUNDERSTORMS. THERE IS ALSO THE POTENTIAL FOR A
FEW SEVERE THUNDERSTORMS AHEAD OF THE FRONT SUNDAY ACROSS MUCH OF
THE MIDSOUTH WITH DAMAGING WINDS AND LARGE HAIL. THE FRONTAL
SYSTEM IS FORECAST TO GRADUALLY PUSH SOUTHWARD THROUGH THE
MIDSOUTH SUNDAY NIGHT AND MONDAY. THERE IS SOME UNCERTAINTY
EXACTLY HOW FAR SOUTH THE FRONT GETS BECOME STALLING OUT. DRIER
AIR IS FORECAST TO SPREAD INTO THE REGION BEHIND THE
FRONT...ESPECIALLY ACROSS NORTHERN LOCATIONS. SMALL CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS SOUTHERN AND EASTERN
LOCATIONS THROUGH THE WEEK DEPENDING ON HOW FAR SOUTH THE FRONT
PUSHES.
JCL
&&
.AVIATION...
06Z TAF CYCLE
MVFR VISIBILITIES POSSIBLE AT TUP BETWEEN 03/09-13Z.
OTHERWISE...VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THE PERIOD.
A FEW LIGHT RAIN SHOWERS MAY MOVE ACROSS MEM/TUP THROUGH 03/08Z
AND WILL HANDLE WITH VCSH FOR NOW AS OVERALL IMPACT WILL REMAIN
LOW. CONVECTIVE ACTIVITY ACROSS CENTRAL KENTUCKY IS ANTICIPATED TO
DROP INTO MIDDLE TENNESSEE AND ALABAMA LATER TONIGHT INTO FRIDAY
MORNING. THIS ACTIVITY ALONG WITH A WEAKNESS IN THE EASTERN
PERIPHERY OF THE UPPER LEVEL RIDGE AXIS MAY ALLOW FOR THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS COINCIDENT WITH DAYTIME
HEATING...ESPECIALLY ALONG THE TENNESSEE RIVER. CONFIDENCE REMAINS LOW
WITH RESPECT TO TIMING/COVERAGE OF SHOWERS/THUNDERSTORMS AND WENT
WITH VCTS FOR MEM/JBR AFTER 03/18Z AND MKL/TUP AFTER 03/16Z.
CJC
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 94 78 96 78 / 30 20 30 20
MKL 91 75 93 75 / 50 30 40 30
JBR 96 77 97 77 / 30 20 30 20
TUP 91 75 93 75 / 40 20 50 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR CLAY-
CRAIGHEAD-CROSS-GREENE-LAWRENCE-LEE AR-PHILLIPS-POINSETT-
RANDOLPH-ST. FRANCIS.
MO...NONE.
MS...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
COAHOMA.
TN...NONE.
&&Hazardous weather outlook, Aug 3, 3:51 AM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
451 AM CDT FRI AUG 3 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
451 AM CDT FRI AUG 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WITH DAMAGING
WINDS AND LARGE HAIL.
A HEAT ADVISORY HAS BEEN POSTED FOR THIS AFTERNOON AND EARLY
EVENING ACROSS MOST OF NORTHEAST AND EAST CENTRAL ARKANSAS...AND
A SMALL PART OF NORTHWEST MISSISSIPPI.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY. A
BETTER CHANCE OF MORE ORGANIZED SEVERE WEATHER WILL OCCUR SUNDAY
AHEAD OF A COLD FRONT. DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY SEVERE WEATHER THREATS.
HEAT ADVISORIES MAY BE NEEDED ACROSS MUCH OF THE MIDSOUTH SATURDAY
AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.
JCL
Thunderstorm Wind, Dyer
- When
- August 3, 5:52 AM CST to 5:57 AM CST
- Where
- Dyer County, 2.2 mi SSE of Maxey to 1.19 mi E of Newbern
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.101, -89.303
Numerous trees were knocked down and power poles were snapped by straight line winds in Newbern.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, August 3 to 8, 2012$55 million · 1 event
- Hail and Damaging Wind in Nebraska, August 3, 20121 death · $5,000 · 1.75 in hail · 10 events
- Wildfire in Oklahoma, August 3 to 4, 20121 death · 9 events
- Heat in Alabama, August 3, 20121 death · 1 event
- Damaging Winds and Lightning Strike in Georgia, August 3, 2012$294,000 · 56 kt wind · 5 events
- Tornadoes and Hail in South Dakota, August 3, 2012EF0 · 71 events
- Flash Flood in California, August 3, 2012$100,000 · 1 event
- Flash Flood and Hail in Tennessee, August 3, 2012$62,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Minnesota, August 3, 2012$5,000 · 56 kt wind · 46 events
- Hail and Damaging Wind in Delaware, August 3, 20124 injured · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 3, 2012$15,000 · 1.75 in hail · 23 events
- Damaging Winds in Minnesota, August 3, 201293 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410305.